01243 573417

Cart 0

How Thesis Care can help with hypoglycaemia

Hypoglycaemia, put simply, is a deficiency of glucose levels in the blood. Severe hypoglycaemia can be very dangerous and at LimbO we care about your safety, which is why we now sell a simple and effective product to treat hypoglycaemia.

Hypoglycaemia is typically a complication associated with type 1 diabetes; yet it can, rarely, be the result of binge drinking or not eating enough food to supply sufficient energy. Hypoglycaemia can also be caused by severe illnesses affecting the liver or kidneys and certain medication (including quinine and salicylates). So it is important for everyone to be aware of what hypoglycaemia is and how to treat it, especially if you or someone you know suffers from diabetes.

When a person’s blood glucose levels fall below 4 mmol/L (millimoles per litre), which lies outside of the target range, they experience a ‘hypo’. By making yourself familiar with the symptoms of hypoglycaemia, you will be able to quickly bring your or a relative’s blood glucose levels back to where you want them to be, to avoid an extreme case of hypo.

The milder symptoms of hypo include fatigue, sweating, dizziness, paleness and hunger. More worrying symptoms are an increase in heart rate, blurred vision and confusion. By being able to spot the early signs of hypo, you can avoid the serious symptoms which are a temporary loss of consciousness, convulsions and, in extreme cases, coma.

The main cause of hypoglycaemia is an insulin overdose. This is commonly caused by miscalculating the carbohydrate/sugar content of a meal, missing or delaying food after injecting insulin, accidentally injecting twice for one meal, accidentally injecting rapid-acting insulin rather than basal insulin or difficulty seeing the numbers on the insulin pen. These mistakes are easy to make, so you need to know how to react in this situation. Firstly, it is vital to consume glucose tablets or a very sugary drink, followed by a carbohydrate which is absorbed more slowly, such as bread, to avoid hypoglycaemia later on. You then need to test your blood glucose levels regularly using a glucose meter and consult your health team for advice on the most appropriate method to do this throughout your recovery from the overdose.

Furthermore, diabetics need to be very aware of the link between alcohol consumption and hypoglycaemia, although no one is completely safe from hypo caused by alcohol. By drinking responsibly, you lower the risk of having hypo, as alcoholic drinks tend to have the effect of decreasing blood sugar levels.

Let’s explain why. Usually, the liver breaks down glycogen and releases glucose into the blood. However, one of the effects of alcohol consumption is that it prevents the liver from carrying out this job. This is particularly dangerous for people on insulin medication as insulin lowers blood glucose levels by causing the cells of the body to take in glucose and use it. So it makes sense that if the liver is not releasing enough glucose into the blood the body is also under the influence of insulin, glucose levels are prone to plummet below 4 mmol/L.

Although many cases of hypoglycaemia are mild and can be treated by the individual, severe cases of hypo will require the assistance of a relative or doctor. As well as the worry hypoglycaemia brings, it can also lead to serious impacts on health. These include cognitive decline and dead in bed syndrome (sudden, unexplained deaths of young people who have type 1 diabetes).

At Thesis Technology, we want to help. We now offer the HypoWallet, which is a handy kit that will easily fit in your bag.  Contained within the convenient, portable pack are:
- 2 x 25g tubes of GlucoGel
- 1 x 10 pack of fast-acting chewable GlucoTabs (available in orange or lemon and lime)
- 1 x 60ml of GlucoJuice

The tubes of GlucoGel contain a dextrose gel which can simply be squeezed into the mouth. The contents have been designed specifically for events of low blood glucose or hypoglycaemia, so that even if you are out and about, you have a quick, easy and effective solution. This pack is essential for people who suffer from diabetes to prevent the serious effects of hypoglycaemia, as the risk is not worth taking.

If you suffer from diabetes or you believe this kit will be of use to someone you know, then you will be able to purchase from LimbO Products on www.ebay.co.uk.

References
Diabetes and Hypoglycaemia, Diabetes: http://www.diabetes.co.uk/Diabetes-and-Hypoglycaemia.html

Insulin Overdose, Diabetes: http://www.diabetes.co.uk/insulin/insulin-overdosage.html

Alcohol and Hypoglycaemia, Diabetes: http://www.diabetes.co.uk/alcohol-and-hypoglycemia.html

Hypoglycaemia (low blood sugar) – Causes, NHS: http://www.nhs.uk/Conditions/Hypoglycaemia/Pages/causes.aspx


Older Post Newer Post